Doctors should no longer routinely prescribe medication to treat osteoporosis in patients with low bone-mineral density and no other risk factors for the disease, according to Suzanne Morin, co-author of new guidelines released by Osteoporosis Canada.
The guidelines coincided with a recent warning by Health Canada about a possible increased risk of a rare type of thigh-bone fracture in patients using bone-strengthening drugs known as bisphosphonates.
Symptoms of an atypical fracture to the thigh bone include a new or unusual pain in the groin, hip or thigh area.
The U.S. Food and Drug Administration recently announced a change to the warning labels for bisphosphonate drugs. Brand names of the medications include Aclasta (zoledronic acid), Actonel (risedronate), Didrocal (etidronate) and Fosamax (alendronate).
Regulatory bodies in Canada and the U.S. emphasized that it is unclear whether bisphosphonates are the cause of atypical thigh-bone fractures.
The optimal duration of bisphosphonate treatment for osteoporosis is unknown. Nevertheless, patients at high risk for osteoporosis should continue to take medication until a doctor advises them to stop, Dr. Morin says. "Obviously, the benefits in that population outweigh these very small risks," she adds.